Alert archive / Utah / Flash Flood Watches in 2013

Flash Flood Watch 10, NWS Salt Lake City, UT

September 8, 2013

NWS Salt Lake City, UT issued this flash flood watch at Sep 8, 2013, 4:17 AM MDT. It took effect at Sep 8, 2013, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2013, 4:17 AM MDT (10:17 UTC)
In effect from
Sep 8, 2013, 12:00 PM MDT
Expired
Sep 8, 2013, 7:09 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 7:29 PM MDT, 8 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 7:29 PM MDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT SAT SEP 7 2013

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR
INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE
MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A RIDGE SHIFTING EAST INTO THE
PLAINS AS A TROUGH APPROACHES FROM THE PACIFIC NORTHWEST. ACARS
400-250MB WIND OBSERVATIONS PLACE A 60-100KT CYCLONICALLY CURVED JET
OVER THE PACIFIC NORTHWEST. RAP...GOES...GPS SENSORS...AND 00Z SLC
RAOB INDICATE PRECIPITABLE WATER VALUES RANGE FROM 0.50" EASTERN
MOUNTAINS TO 1.40" WESTERN VALLEYS.

RAP SHOWS DISTURBANCES EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL
ARRIVE FROM ARIZONA OVERNIGHT. CONVECTION WILL INCREASE FROM SOUTH
TO NORTH AS A RESULT. THIS IS ALSO INDICATED BY THE LATEST RUNS OF
THE HRRR-3KM.

WITH FOCUS NOW ON SOUTHERN UTAH...INCREASED POPS ACROSS THE SOUTH
AND BROUGHT POPS BACK INTO SCATTERED CATEGORY ACROSS THE NORTH
OVERNIGHT. BUMPED UP SKY COVERAGE BASED ON EVOLUTION ON IR
SATELLITE. TWEAKED WINDS. TEMPERATURES NEEDED SIGNIFICANT ADJUSTMENT
DUE TO CONVECTION...LEANED HEAVILY ON RECENT OBSERVATIONS...THEN
LAMP GUIDANCE FOR THE REMAINDER OF THE NIGHT.

PREVIOUS DISCUSSION FOLLOWS...
WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF NORTHERN AND
CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE AS
THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED BETWEEN A SLOWLY
MOVING AREA OF LOW PRESSURE NEAR EASTERN WASHINGTON AND A LARGE
RIDGE ACROSS MUCH OF THE CENTRAL AND WESTERN US. PW VALUES REMAIN
NEAR TO ABOVE AN INCH ACROSS MUCH OF THE CWA.

WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH
ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE
REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF
THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON.
SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS
NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER
AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS
TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A
LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS
WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST
OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH
THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE
LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A
MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY
12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD
OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS
PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY
PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE
DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY.

EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE
REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER
NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE
SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE
TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST.

REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE
SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH
FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND
MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F.

&&

.AVIATION...THUNDERSTORMS HAVE MOVED TO THE NORTH OF THE SLC
TERMINAL THIS EVENING. THROUGH MUCH OF THE NIGHT EXPECT VFR
CONDITIONS WITH LIGHT SOUTHEAST FLOW. THE NEXT OPPORTUNITY FOR
CONVECTION APPEARS TO BE CLOSER TO DAYBREAK FROM THE SOUTH.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN
IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS
AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY
KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A
TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE
PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER
TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE
TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE
LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MDT SAT SEP 7 2013

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1120 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE
OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY
ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING
SLOT CANYONS AND DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE
WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND
AGAIN ON TUESDAY.

MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF
THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT
AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA
BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:41 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Watches in Utah, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.